Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 67, NWS Indianapolis, IN

July 7, 2008Lawrence County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 7, 2008, 8:54 AM EDT for Lawrence County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 8:54 AM EDT (12:54 UTC)
Expired
Jul 7, 2008, 11:45 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 10:29 AM EDTFLASH FLOOD6 Se Bedford, INCOCORAHS OBSERVER MEASURED 1.99 INCHES SINCE 845 AM THIS MORNING. REPORTS HEAVY ROAD AND FIELD FLOODING AND WATER OVERFLOWING CULVERTS.
Jul 7, 10:30 AM EDTHEAVY RAIN 2.634 Ne Mitchell, INCOCORAHS OBSERVER HAS MEASURED 2.63 INCHES OF RAIN SINCE 900 AM THIS MORNING WITH MINOR FLOODING OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 071254
FFWIND
INC093-071545-
/O.NEW.KIND.FF.W.0067.080707T1254Z-080707T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
854 AM EDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF BEDFORD...

* UNTIL 1145 AM EDT

* AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
ESTIMATED AROUND 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS PARTS OF 
THE WARNED AREA SINCE THE OVERNIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3898 8670 3888 8632 3869 8633 3869 8669

$$

KOCH
2 follow-up statements
000 
WGUS73 KIND 071334
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
934 AM EDT MON JUL 7 2008

INC093-071545-
/O.CON.KIND.FF.W.0067.000000T0000Z-080707T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-
934 AM EDT MON JUL 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
LAWRENCE COUNTY...

AT 930 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. RADAR IS ESTIMATING THAT OVER 3 INCHES OF RAIN HAS FALLEN 
ACROSS PARTS OF THE WARNED AREA SINCE THE OVERNIGHT. ANOTHER INCH OR 
TWO IS POSSIBLE ESPECIALLY IN THE MITCHELL AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC AND
BEDFORD

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

LAT...LON 3898 8670 3888 8632 3869 8633 3869 8669

$$

KOCH
000 
WGUS73 KIND 071543
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1143 AM EDT MON JUL 7 2008

INC093-071552-
/O.EXP.KIND.FF.W.0067.000000T0000Z-080707T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-
1143 AM EDT MON JUL 7 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 AM EDT/1045 AM CDT/
FOR LAWRENCE COUNTY...

THE HEAVY RAIN HAS ENDED. MOTORISTS SHOULD CONTINUE TO BE ALERT TO
HIGH WATER IN LOW LYING AREAS AND NEAR STREAMS.

LAT...LON 3898 8670 3888 8632 3869 8633 3869 8669

$$

KOCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 7:30 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 7, 7:30 AM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 AM EDT MON JUL 7 2008

.AVIATION DISCUSSION...FOR THE 12Z TAFS
AN UPPER LEVEL DISTURBANCE WAS MOVING THROUGH INDIANA AT THE
BEGINNING OF THE TAFS. THIS WAS BRINGING SHOWERS AND TSTMS WITH IT.
IN THE HEAVIER TSTMS CONDITIONS MAY BRIEFLY DECREASE TO IFR IN RAIN.
OUTSIDE OF THIS MVFR CONDITIONS CAN BE EXPECTED. THIS DISTURBANCE
WILL MOVE OUT OF TAF LOCATIONS BY 17Z. THIS WILL GIVE VFR
CONDITIONS. WITH THE DAYTIME HEATING SCT TSTMS MAY AGAIN DEVELOP
AFTER 20Z. AFTER SUNSET THESE WILL DIMINISH. A COLD FRONT WILL MOVE
TOWARD INDIANA FROM THE NW LATE IN THE TAF PERIOD. MORE TSTMS WILL
BE POSSIBLE AFTER 09Z. ALSO AFTER 09Z THE MOISTURE FROM THE RAIN
TODAY MAY CAUSE SOME FOG TO DEVELOP GIVING MVFR CONDITIONS.

&&

.DISCUSSION...

PROBLEM OF DAY POPS NEXT FEW DAYS.

TSRA FIRED QUICKLY OVER WRN PTNS CWA AROUND 04Z. NOW SEEM TO BE
FALLING APART AS THEY HIT HIGH DRIER AIR. HOWEVER THEY ARE JUST THE
OPENING ROUND IN CHC OF PRECIP THAT WILL CONTINUE FOR SEVERAL DAYS
AS FRONT HOVERS NORTH OF STATE THEN MOVES SOUTH TUESDAY
NIGHT/WEDNESDAY.

MAJOR MODELS AGREE WITH THIS SCENARIO. DEVIL IS IN THE DETAILS FOR
A GOOD POP FORECAST.

MET HANDLED CURRENT SITUATION FAIRLY WELL IN YESTERDAYS
PACKAGE...AND SEEMS TO BE SUPPORTED BY SRF. FOR TODAY I WILL TAKE
ITS POPS EXCEPT WILL TRIM TO NO MORE THAN 60 IN NORTHWEST WHERE IT
DIFFERS MOST FROM OTHER GUIDANCE.

TONIGHT MOST OF THE MODELS INDICATE THE DEVELOPING WARM FRONT
CAUSING TODAYS POPS WILL HAVE MOVED TO THE NORTHEAST WHICH PRODUCING
BREAK IN THE ACTION. SLGT CHANCE FROM BOTH MET AND FWC LOOK OK.

TUESDAY THE FRONT TRIES TO RETURN WITH A VERY HUMID FLOW IN ADVANCE.
RAIN EITHER TOMORROW OR TOMORROW NIGHT SEEMS GOOD BET...MAYBE NOT
BOTH WHEN. SOME DISAGREEMENT ABOUT WHEN FRONT WILL PASS...BUT WHEN
YOU THROW IN SREF PREPODANCE OF EVIDENCE WOULD BE TUESDAY NIGHT. I
WILL HAVE HIGH CHC POPS TOMORROW AND LIKELY TMRW NIGHT.

AFTER THAT ITS JUST A MATTER OF PHASING THE RAIN OUT WITH LOW POPS
WENDESDAY IN CASE TIMING OFF ON FRONT AND DRY WEDNESDAY NIGHT.

FOR TEMPS...I MOSTLY LIKE THE MET. OTHER GUIDANCE SEEMS TOO WARM
WITH WET GROUND AND RATHER HUMID CLOUDY WEATHER ON TAP. MET MADE
NEED TO BE SHAVED A DEGREE OR TWO WEDNESDAY ON NORTH SIDE OF FRONT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SH
PUBLIC...KWIATKOWSKI
Hazardous weather outlook, Jul 7, 5:38 AM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 AM EDT MON JUL 7 2008

INZ021-028>031-035>042-046>049-056-057-080945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENDRICKS-MARION-
HANCOCK-HENRY-SHELBY-RUSH-
538 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL BE LIKELY IN
THE LAFAYETTE AREA AND POSSIBLE ELSEWHERE TODAY. THERE IS A SLIGHT CHANCE
OF STORMS TONIGHT. ANY STORMS TODAY OR TONIGHT SHOULD STAY BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY INTO WEDNESDAY. SOME STORMS
COULD BE SEVERE TUESDAY OR TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>045-051>055-060-062>065-072-080945-
VERMILLION-PARKE-PUTNAM-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-
MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
538 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS BELOW SEVERE
LEVELS ARE POSSIBLE TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY INTO WEDNESDAY NIGHT. SOME
STORMS COULD BE SEVERE TUESDAY OR TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061-067-068-070-071-080945-
GREENE-KNOX-DAVIESS-LAWRENCE-JACKSON-
538 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...BUT SHOULD STAY
BELOW SEVERE LEVELS. MINOR FLOODING IS POSSIBLE NEAR THE WHITE AND THE
EAST FORK WHITE RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

FLOODING IS APT TO CONTINUE NEAR THE WHITE AND EAST FORK WHITE
RIVERS. FLOODING MAY INCREASE IF HEAVY RAINS FALL THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ069-080945-
MARTIN-
538 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY...BUT SHOULD NOT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:21 AM EDTAreal Flood AdvisoryINDClay, Daviess, Greene, Lawrence, Martin, Monroe and 2 more3 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.